Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the Green's function for the biharmonic equation in an infinite wedge

Author: Joseph B. Seif
Journal: Trans. Amer. Math. Soc. 182 (1973), 241-260
MSC: Primary 31B30
MathSciNet review: 0325989
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Green's function for the biharmonic equation in an infinite angular wedge is considered. The main result is that if the angle a is less than $ {a_1} \cong 0.812\pi $, then the Green's function does not remain positive; in fact it oscillates an infinite number of times near zero and near $ \infty $. The method uses a number of transformations of the problem including the Fourier transform. The inversion of the Fourier transform is accomplished by means of the calculus of residues and depends on the zeros of a certain transcendental function. The distribution of these zeros in the complex plane gives rise to the determination of the angle $ {a_1}$. A general expression for the asymptotic behavior of the solution near zero and near infinity is obtained. This result has the physical interpretation that if a thin elastic plate is deflected downward at a point, the resulting shape taken by the plate will have ripples which protrude above the initial plane of the plate.

References [Enhancements On Off] (What's this?)

  • [1] L. Bauer and E. Reiss, Block five diagonal metrics and the fast numerical computation of the biharmonic equation, Math. Comp. 26 (1972), 311-326. MR 0312751 (47:1307)
  • [2] R. J. Duffin, The maximum principle and biharmonic functions, J. Math. Anal. Appl. 3 (1961), 399-405. MR 26 #1617. MR 0144069 (26:1617)
  • [3] R. J. Duffin and D. H. Shaffer, On the modes of vibration of a ring-shaped plate, Bull. Amer. Math. Soc. 58 (1952), 652.
  • [4] P. R. Garabedian, A partial differential equation arising in conformal mapping, Pacific J. Math. 1 (1951), 485-524. MR 13, 735. MR 0046440 (13:735a)
  • [5] J. Hadamard, Sur un problème d'analyse rélatif a l'équilibre des plaquea élastiques encastrées, Mém. Acad. Sci. 33 (1908), no. 4.
  • [6] V. A. Kondrat'ev, Boundary-value problems for elliptic equations in conical regions, Dokl. Akad. Nauk SSSR 153 (1963), 27-29 = Soviet Math. Dokl. 4 (1963), 1600-1602. MR 28 #1383. MR 0158157 (28:1383)
  • [7] S. Osher, On the Green's function for the biharmonic equation in a right angle wedge, J. Math. Anal. Appl. (to appear). MR 0324209 (48:2561)
  • [8] G. Szegö, On membranes and plates, Proc. Nat. Acad. Sci. U. S. A. 36 (1950), 210-216. MR 11, 757. MR 0035629 (11:757g)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 31B30

Retrieve articles in all journals with MSC: 31B30

Additional Information

Keywords: Biharmonic equation, Green's function, asymptotic expansion
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society